Washington, 2017

Heavy Snow in Washington, November 2 to 3, 2017

November 2 to 3, 2017 · NWS OTX · 6 events in 2 counties and zones

A moist warm front tracked through Washington during the afternoon and evening of November 2nd and into the morning of the 3rd. Heavy snow accumulations were noted in the mountainous areas of northeast Washington.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A moist warm front tracked through Washington during the afternoon and evening of November 2nd and into the morning of the 3rd. Heavy snow accumulations were noted in the mountainous areas of northeast Washington. In general 5 to 8 inches of new snow fell in the valleys with local accumulations to 14 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 2, 1:34 PM PST, 26 minutes earlier.

Area forecast discussion, Nov 2, 1:34 PM PST, 26 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
234 PM PDT Thu Nov 2 2017

.SYNOPSIS...
Wet and snowy weather across the Inland Northwest tonight into
Friday. The best chance of snow will be across the northern
mountains. It will turn colder with occasional snow showers for
Saturday, followed by snow likely in most areas on Sunday. Drier
but cool weather will prevail for the start of the work week. More
unsettled weather is possible by the middle of next week.

&&

.DISCUSSION...
Tonight through Saturday: An area of low pressure over Vancouver
Island will pivot through the region overnight into Friday. A
frontal band extends across north central Washington into north
Idaho and will be the focus for precipitation by this evening and
overnight. Isentropic lift will increase along the boundary as
surface pressure lowers in the Columbia Basin. Light showers will
increase to a swath of rain and snow, with some moderate to heavy
snow expected across the northern mountains. Snow levels will
start out in the mountains early this evening, but are expected
to tumble overnight with snow accumulations down to 2k ft from the
Okanogan Valley and to the valley floors in Sandpoint and Bonners
Ferry. Winter weather advisories and warnings remain in effect
for this area tonight into Friday morning. As the low pressure
exits to the east, precipitation will spread into southeast
Washington and the southern Panhandle Friday afternoon and evening
before tapering off. Drier northerly flow will filter into the
region behind the system followed by colder temperatures. An upper
trough of low pressure will linger over the region Friday
afternoon and help promote instability snow showers. As this
feature exits, skies will clear temporarily and conditions
stabilize, giving way to strong raditional clearing and rather
chilly temperatures in areas with fresh snow. Could see overnight
lows dip into the teens near the Canadian border by early Saturday
morning. A weak impulse will move into region by Saturday
afternoon. This coupled with a broad upper level trough will lead
to a chance of snow showers in the Cascades and extreme eastern
Washington into north Idaho. Snow amounts will be light, with less
than an inch of additional accumulations and daytime temperatures
in the 30s. /rfox.

Saturday night through Thursday...The cool and unsettled pattern
will continue through the weekend as a second storm system moves
through the Pacific Northwest. Model guidance is similar that the
region will get a break Monday night and Tuesday. Then another
significant Pacific storm will move into the region Wednesday and
Thursday for another shot of widespread valley rain and mountain
snow.

Saturday night through Monday...Here we go again. Another strong
Pacific storm will track through the region and looks like it will
take a track along the Washington/Oregon border which is a bit
further south than the one tonight. So this does two things.
First: the focus of the precipitation will be further south and
will have a bigger affect for the I-90 corridor southward. The
second: It will be able to pull the colder air from around the
Canadian border south into northern Oregon. High temperatures will
only be able to make it the low to mid 30s on Sunday and only a
couple of degrees warmer Monday. Plenty of moisture will be with
this storm and with less shadowing for the Cascades. This all
means that there will be a good chance for snow, with locally
moderate accumulations across the southern zones, Stevens Pass,
the central Panhandle mountains, the Blue mountains, and the Camas
Prairie. The Lewiston-Clarkston valley will likely see a
rain/snow mix. A cold front will sweep through the region Sunday
night and Monday with drying from the west. Snow showers will
still be likely across the southeast zones on Monday, but the
remainder of the region will begin t see a drying trend

* Impacts: Slippery and hazardous driving conditions across the
  entire area Sunday through the Monday morning commute. Snow
  amounts will generally be 1-3 inches over the majority of the
  area. In the deep basin 1-2 inches are possible. The Wenatchee
  area and the Waterville Plateau could see 2-4 inches. 6-8 inches
  of snow will be possible across the Wenatchee mountains to the
  west and the St Joe/ Clearwater mountains to the west.
  Highlights will be needed for a few areas, but we will hold off
  on these until this first storm clears the area.

Tuesday through Thursday...High pressure will build into the
region Monday afternoon and Tuesday for dry conditions. The next
weather system will bring moisture to the Cascades By Tuesday
night with precipitation tracking across the region Wednesday and
lingering into Thursday. Snow levels will start out pretty low
then increase as a warm front moves into the area. For now it
looks like a valley rain and mountain snow event. Looks like this
autumn is ending with a bang. Tobin

&&

.AVIATION...
18Z TAFS: Occasional rain and snow continues north of KGEG-KCOE
with snow down to the valley floors near KSZT. Local MVFR
conditions are possible near KGEG-KCOE as precipitation increases
after 23z. Most of it will be rain, but a mix to snow is possible
tonight as the precipitation decreases. Mainly rain expected at
the remaining TAF sites this evening. Showers will increase by mid
morning into the day for Friday as north winds increase. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        30  36  22  35  25  32 /  90  40  20  40  40  70
Coeur d'Alene  31  36  22  35  24  32 /  90  50  30  40  50  70
Pullman        35  41  28  37  27  35 /  90  50  20  50  30  80
Lewiston       37  46  32  42  30  40 /  80  70  30  20  40  60
Colville       30  36  15  33  20  34 / 100  90  10  30  30  50
Sandpoint      27  33  17  33  22  31 / 100  90  50  50  50  60
Kellogg        28  35  24  32  23  33 / 100  80  50  70  60  80
Moses Lake     29  42  21  40  29  35 /  40  20   0  20  40  90
Wenatchee      31  40  24  37  27  33 /  40  40  10  20  80  90
Omak           28  38  17  36  23  34 / 100  50   0  20  30  60

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory until 11 AM PDT Friday above 3000 feet
     for Central Panhandle Mountains.

     Winter Storm Warning until 11 AM PDT Friday for Northern
     Panhandle.

WA...Winter Storm Warning until 11 AM PDT Friday for Northeast
     Mountains-Okanogan Highlands.

     Winter Weather Advisory until 9 AM PDT Friday above 3500 feet
     for East Slopes Northern Cascades.

     Winter Weather Advisory from 6 PM this evening to 9 AM PDT
     Friday above 2000 feet for Okanogan Valley.

&&
Hazardous weather outlook, Nov 2, 5:21 AM PST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
621 AM PDT Thu Nov 2 2017

IDZ001-WAZ037-038-031330-
Northern Panhandle-Northeast Mountains-Okanogan Highlands-
621 AM PDT Thu Nov 2 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.

.DAY ONE...TODAY AND TONIGHT

Mountain snow and valley rain and snow will change to all snow by
this evening. Heavy accumulations are expected north of Deer Park
and Athol.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Much colder temperatures will occur into early next week. Low
temperatures for many areas with drop into the teens. Single
digits are possible for the Republic area Friday night.

IDZ002>004-WAZ033>036-041>044-031330-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Wenatchee Area-East Slopes Northern Cascades-
Okanogan Valley-Waterville Plateau-
621 AM PDT Thu Nov 2 2017

This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...North Central
Washington...Northeast Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Significant snow accumulations are expected in the Cascade
mountains today.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The first accumulating snow is possible on Sunday for much of the
Columbia Basin, Spokane/Coeur D'Alene area, Palouse, and Wenatchee
area. For most towns accumulations will be light...except the
Wenatchee area where moderate accumulations are possible.

IDZ026-027-WAZ031-032-031330-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
621 AM PDT Thu Nov 2 2017

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...TONIGHT

Snow accumulations are expected in the Blue Mountains today in
the range of 2 to 4 inches.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Northeast Mountains

When
November 2, 2:00 PM PST to November 3, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 5.0 inches of new snow at Diamond Lake.

Heavy Snow, Northeast Mountains

When
November 2, 2:00 PM PST to November 3, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 5.3 inches of new snow at near Ione.

Heavy Snow, Northeast Mountains

When
November 2, 2:00 PM PST to November 3, 7:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 7.1 inches of new snow from 8 miles southeast of Northport, while another spotter 5 miles southwest of Northport reported 5.8 inches. .

Heavy Snow, Okanogan Highlands

When
November 2, 2:00 PM PST to November 3, 7:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
COOP Observer
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

An observer at Bodie Mountain near Malo reported 8.5 inches of new snow.

Heavy Snow, Okanogan Highlands

When
November 2, 2:00 PM PST to November 3, 7:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter at Boyds reported 13.8 inches of new snow.

Heavy Snow, Okanogan Highlands

When
November 2, 2:00 PM PST to November 3, 7:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter 9 miles east of Cerlew reported 7.0 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723967, 723968, 723969, 723970, 723971, 723972.